DEAR DR. DONOHUE: I am a physically fit, older woman who has suffered from depression for a long time. The antidepressants I am able to tolerate are no longer helpful. Naturopathic remedies have not helped.
My psychiatrist recommends ECT. I’ve learned that I likely will need numerous treatments, and I can expect several days of disorientation following each one. I’d like to know how safe ECT is and to what extent it impedes memory. — G.S.
ANSWER: ECT, electroconvulsive therapy, also called electroshock therapy, suffers an unwarranted stigma from images conveyed in books and films showing how this antidepression treatment was performed in the 1930s and 1940s. Today, if you witnessed ECT, you’d ask when the shock was going to be given long after it had been given.
Patients are premedicated with muscle relaxants so no part of the body moves during the treatment. The entire procedure is done while the patient appears to be sleeping quietly. The seizure, which isn’t seen, lasts only 30 seconds. Breathing, heart rate and blood pressure are carefully monitored.
In about five minutes, the patient wakens and is a bit confused for 45 minutes. Memories of events before therapy might be foggy, but they recover in time for most. The shock does no brain damage.
ECT is a valuable tool for depression that doesn’t respond to medicines or talk therapy. Six to 12 treatments, spaced over two to four weeks, are standard. Prolonged depression has more deleterious health consequences than does ECT. You have nothing to fear and much to gain.
DEAR DR. DONOHUE: A couple of years ago, I noticed that my 6-year-old daughter’s heart would occasionally have irregular beats when she was resting. It would pause for two or three seconds, beat really hard, have some random beats and then start over. There’s no pattern to this.
We’ve taken her to several doctors and have had EKGs done, but they haven’t caught the irregular beats. In the past six months, it has gotten worse. It beats really fast and hard for about a minute, as if she were sprinting. The last time it happened, we rushed her to the hospital because she was in tears from the pain. By the time we arrived, her heart rate was back to normal. What could this be? Why does the fast heartbeat cause her pain? Is this serious enough for her to be on medication? — D.M.
ANSWER: Without documentation on what’s happening during these episodes, only guesses can be made. If the irregular beat can be captured on a tracing, definite statements are possible. Has your daughter ever worn a Holter monitor? It’s a device that records all heartbeats that occur while it is attached. It’s not a burden and not inconvenient. No restrictions are placed on what she does during the recording period. It can be worn for up to three days.
If no information comes from the Holter monitor, then my recommendation is that she sees a pediatric cardiologist. She could have a number of heart tests done to check her heart’s health. Then the doctor can make a reasonable estimation of whether these episodes should be suppressed with medicines.
I don’t know why the fast heartbeat causes her pain. It would be easy to get her heart beating rapidly and then take an EKG to see if any changes are occurring then.
DEAR DR. DONOHUE: Please tell me if a woman can become pregnant while breastfeeding. — D.F.
ANSWER: When a woman breastfeeds, she has 98 percent assurance of not becoming pregnant in the first six months following the birth of the baby.
Breastfeeding has to be consistently done to obtain this degree of assurance. It can’t be hit-and-miss.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.